Alert archive / Michigan / High Wind Warnings in 2022
High Wind Warning 1, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this high wind warning at Mar 5, 2022, 11:33 AM EST for 23 counties in Michigan. It took effect at Mar 6, 2022, 12:00 AM EST. It was in force for 13 hr. 60 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 5, 2022, 11:33 AM EST (16:33 UTC)
- In effect from
- Mar 6, 2022, 12:00 AM EST
- Expired
- Mar 6, 2022, 1:00 PM EST
- In force
- 13 hr
- Issued by
- NWS Grand Rapids, MI
All 23 counties
Allegan County, MI, Barry County, MI, Calhoun County, MI, Clare County, MI, Clinton County, MI, Eaton County, MI, Gratiot County, MI, Ingham County, MI, Ionia County, MI, Isabella County, MI, Jackson County, MI, Kalamazoo County, MI, Kent County, MI, Lake County, MI, Mason County, MI, Mecosta County, MI, Montcalm County, MI, Muskegon County, MI, Newaygo County, MI, Oceana County, MI, Osceola County, MI, Ottawa County, MI, Van Buren County, MI
The radar
The Grand Rapids radar (KGRR), 27 km from the middle of the area, began a volume at 16:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 6, 1:15 AM EST | NON-TSTM WND GST 43 | 1 Sse Reeman, MI | AWOS STATION KFFX FREMONT MUNICIPAL ARPT. |
| Mar 6, 1:15 AM EST | NON-TSTM WND GST 47 | 3 Ne Pentwater, MI | MESONET STATION EW6978 PENTWATER. |
| Mar 6, 1:15 AM EST | NON-TSTM WND GST 52 | 2 Ene Ludington, MI | AWOS STATION KLDM LUDINGTON MASON. |
| Mar 6, 1:19 AM EST | NON-TSTM WND GST 53 | 3 Ne Shelby, MI | MESONET STATION AU347 HART-SHELBY OCEANA COUNTY AIRPORT. |
| Mar 6, 1:30 AM EST | NON-TSTM WND GST 59 | 1 Ene Norton Shores, MI | ASOS STATION KMKG MUSKEGON COUNTY AIRPORT. |
| Mar 6, 1:33 AM EST | NON-TSTM WND GST 60 | 2 S Holland, MI | ASOS STATION KBIV W MICH REGIONAL ARPT. |
| Mar 6, 1:34 AM EST | NON-TSTM WND GST 57 | 1 N Grand Haven, MI | |
| Mar 6, 1:35 AM EST | NON-TSTM WND GST 47 | 4 Sse South Haven, MI | AWOS STATION KLWA SOUTH HAVEN RGNL ARPT. |
| Mar 6, 1:46 AM EST | NON-TSTM WND GST 42 | Jamestown, MI | MESONET STATION CW9987 JAMESTOWN. |
| Mar 6, 1:47 AM EST | NON-TSTM WND GST 45 | 2 Ssw Jamestown, MI | MESONET STATION EW0177 HUDSONVILLE. |
| Mar 6, 1:55 AM EST | NON-TSTM WND GST 47 | 1 Ene Allegan, MI | MESONET STATION EW9318 ALLEGAN. |
| Mar 6, 1:55 AM EST | NON-TSTM WND GST 49 | Sparta, MI | |
| Mar 6, 1:55 AM EST | NON-TSTM WND GST 50 | 1 Se Grandville, MI | MESONET STATION DW6683 GRANDVILLE. |
| Mar 6, 1:55 AM EST | NON-TSTM WND GST 54 | 1 Nw Big Rapids, MI | AWOS STATION KRQB BIG RAPIDS ROBEN-HOOD ARPT. |
| Mar 6, 1:56 AM EST | NON-TSTM WND GST 48 | 2 Ese North Dorr, MI | MESONET STATION AV010 NORTH DORR. |
| Mar 6, 1:57 AM EST | NON-TSTM WND GST 47 | 2 Ssw Jamestown, MI | MESONET STATION EW0177 HUDSONVILLE. |
| Mar 6, 2:00 AM EST | NON-TSTM WND GST 44 | 4 Ese Hesperia, MI | MESONET STATION MIAET 4.1 E HESPERIA (MAWN). |
| Mar 6, 2:00 AM EST | NON-TSTM WND GST 48 | 1 Sw Weare, MI | MESONET STATION MIHRT 1.2 SW WEARE (MAWN). |
| Mar 6, 2:00 AM EST | NON-TSTM WND GST 51 | Walker, MI | MESONET STATION FW3027 GRAND RAPIDS. |
| Mar 6, 2:00 AM EST | NON-TSTM WND GST 53 | 3 E Wright, MI | MESONET STATION MISPT 2.7 E WRIGHT (MAWN). |
| Mar 6, 2:00 AM EST | NON-TSTM WND GST 65 | East Grand Rapids, MI | |
| Mar 6, 2:01 AM EST | NON-TSTM WND GST 42 | Jamestown, MI | MESONET STATION CW9987 JAMESTOWN. |
| Mar 6, 2:01 AM EST | NON-TSTM WND GST 52 | 2 Ssw Comstock Park, MI | MESONET STATION CW2389 WALKER. |
| Mar 6, 2:05 AM EST | NON-TSTM WND GST 41 | 2 Se Hersey, MI | MESONET STATION AS071 HERSEY. |
| Mar 6, 2:06 AM EST | NON-TSTM WND GST 59 | 2 Ssw Cascade, MI | ASOS STATION KGRR GERALD R FORD INTL. |
| Mar 6, 2:10 AM EST | NON-TSTM WND GST 44 | 1 Ssw Wayland, MI | MESONET STATION BDLM4 PLAINWELL. |
| Mar 6, 2:21 AM EST | NON-TSTM WND GST 48 | 3 Ne Portage, MI | ASOS STATION KAZO KZOO/BATTLE CREEK INTL AIRPORT. |
| Mar 6, 2:35 AM EST | NON-TSTM WND GST 48 | 4 S Ionia, MI | AWOS STATION KY70 IONIA COUNTY ARPT. |
| Mar 6, 2:38 AM EST | NON-TSTM WND GST 53 | 1 Sse Springfield, MI | ASOS STATION KBTL BATTLE CREEK EXECUTIVE AIRPORT. |
| Mar 6, 2:48 AM EST | NON-TSTM WND GST 48 | 3 W Crystal, MI | MESONET STATION DW0775 MIDDLETON. |
| Mar 6, 2:55 AM EST | NON-TSTM WND GST 43 | 3 Ene Mount Pleasant, MI | AWOS STATION KMOP MT PLEASANT MUNI ARPT. |
| Mar 6, 2:55 AM EST | NON-TSTM WND GST 46 | 4 Wnw Ithaca, MI | AWOS STATION KAMN ALMA. |
| Mar 6, 2:55 AM EST | NON-TSTM WND GST 54 | 3 Nne Edgemont Park, MI | ASOS STATION KLAN LANSING. |
| Mar 6, 4:37 AM EST | NON-TSTM WND GST 58 | 2 S Holland, MI | ASOS STATION KBIV W MICH REGIONAL ARPT. |
| Mar 6, 5:17 AM EST | NON-TSTM WND GST 51 | 2 Ssw Jamestown, MI | MESONET STATION EW0177 HUDSONVILLE. |
| Mar 6, 5:22 AM EST | NON-TSTM WND GST 55 | 2 S Holland, MI | ASOS STATION KBIV W MICH REGIONAL ARPT. |
| Mar 6, 5:23 AM EST | NON-TSTM WND GST 49 | 1 Ene Norton Shores, MI | ASOS STATION KMKG MUSKEGON COUNTY AIRPORT. |
| Mar 6, 5:35 AM EST | NON-TSTM WND GST 49 | 1 Sse Reeman, MI | AWOS STATION KFFX FREMONT MUNICIPAL ARPT. |
| Mar 6, 5:36 AM EST | NON-TSTM WND GST 46 | Macatawa, MI | MESONET STATION HLNM4 HOLLAND HARBOR. |
| Mar 6, 5:38 AM EST | NON-TSTM WND GST 50 | 4 Wnw Roosevelt Park, MI | MESONET STATION MKGM4 3 WNW ROOSEVELT PARK. |
| Mar 6, 5:39 AM EST | NON-TSTM WND GST 46 | 3 Ene Sandstone, MI | ASOS STATION KJXN JACKSON COUNTY-REYNOLDS FIELD AIRPORT. |
| Mar 6, 5:53 AM EST | HIGH SUST WINDS 46 | 2 Ssw Cascade, MI | 2-MINUTE AVERAGE WIND SPEED. GUST TO 56 MPH DURING THIS INTERVAL. ASOS STATION KGRR GERALD R FORD INTL. |
| Mar 6, 5:53 AM EST | NON-TSTM WND GST 56 | 2 Ssw Cascade, MI | ASOS STATION KGRR GERALD R FORD INTL. |
| Mar 6, 6:00 AM EST | NON-TSTM WND DMG | 1 N Grand Rapids, MI | SECTION OF ROOF OVERHANG LIFTED OFF TOWNHOUSE BUILDING ATOP BELKNAP HILL. UNKNOWN TIME. |
| Mar 6, 6:15 AM EST | NON-TSTM WND GST 46 | 1 Nw Big Rapids, MI | AWOS STATION KRQB BIG RAPIDS ROBEN-HOOD ARPT. |
| Mar 6, 6:16 AM EST | NON-TSTM WND GST 53 | 4 Wnw Roosevelt Park, MI | MESONET STATION MKGM4 3 WNW ROOSEVELT PARK. |
| Mar 6, 6:18 AM EST | NON-TSTM WND GST 62 | 2 Ssw Cascade, MI | ASOS STATION KGRR GERALD R FORD INTL. |
| Mar 6, 6:30 AM EST | NON-TSTM WND GST 51 | 2 S Holland, MI | ASOS STATION KBIV W MICH REGIONAL ARPT. |
| Mar 6, 6:35 AM EST | NON-TSTM WND GST 51 | 4 S Ionia, MI | AWOS STATION KY70 IONIA COUNTY ARPT. |
| Mar 6, 6:35 AM EST | NON-TSTM WND GST 52 | 1 Sse Reeman, MI | AWOS STATION KFFX FREMONT MUNICIPAL ARPT. |
| Mar 6, 6:55 AM EST | NON-TSTM WND GST 51 | 4 Wnw Ithaca, MI | AWOS STATION KAMN ALMA. |
| Mar 6, 6:55 AM EST | NON-TSTM WND GST 52 | 3 Ene Mount Pleasant, MI | AWOS STATION KMOP MT PLEASANT MUNI ARPT. |
| Mar 6, 6:58 AM EST | NON-TSTM WND GST 55 | 2 S Holland, MI | ASOS STATION KBIV W MICH REGIONAL ARPT. |
| Mar 6, 7:00 AM EST | TSTM WND DMG | 2 W Shepherd, MI | LARGE TREE KNOCKED DOWN. |
| Mar 6, 7:01 AM EST | NON-TSTM WND GST 59 | 2 Ssw Cascade, MI | ASOS STATION KGRR GERALD R FORD INTL. |
| Mar 6, 7:11 AM EST | NON-TSTM WND GST 44 | 1 Sse Springfield, MI | ASOS STATION KBTL BATTLE CREEK EXECUTIVE AIRPORT. |
| Mar 6, 7:19 AM EST | NON-TSTM WND GST 53 | 3 Nne Edgemont Park, MI | ASOS STATION KLAN LANSING. |
| Mar 6, 7:20 AM EST | NON-TSTM WND DMG | 4 Ssw Delwin, MI | 2 LARGE TREES DOWN. LEATON ROAD BETWEEN BASELINE AND JORDAN ROAD. |
| Mar 6, 7:34 AM EST | NON-TSTM WND GST 49 | 3 Ne Portage, MI | ASOS STATION KAZO KZOO/BATTLE CREEK INTL AIRPORT. |
| Mar 6, 7:35 AM EST | NON-TSTM WND GST 46 | 2 Sse Marshall, MI | AWOS STATION KRMY MARSHALL BROOKS FIELD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 4.6 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2227 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 308 m²/s²
- 0-3 km storm-relative helicity
- 420 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
097 WWUS73 KGRR 051633 NPWGRR URGENT - WEATHER MESSAGE National Weather Service Grand Rapids MI 1133 AM EST Sat Mar 5 2022 MIZ037>040-043>046-050>052-056>059-064>067-071>074-060045- /O.UPG.KGRR.HW.A.0001.220306T0600Z-220306T1700Z/ /O.NEW.KGRR.HW.W.0001.220306T0500Z-220306T1800Z/ Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- Including the cities of Ludington, Baldwin, Reed City, Clare, Hart, Fremont, Big Rapids, Mount Pleasant, Muskegon, Greenville, Alma, Grand Haven, Jenison, Grand Rapids, Ionia, St. Johns, Holland, Hastings, Charlotte, Lansing, South Haven, Kalamazoo, Battle Creek, and Jackson 1133 AM EST Sat Mar 5 2022 ...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 1 PM EST SUNDAY... * WHAT...Southwest winds 25 to 35 mph with gusts to around 60 mph expected. * WHERE...Portions of central, south central, southwest and west central Michigan. * WHEN...From midnight tonight to 1 PM EST Sunday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...Two separate bursts of wind are expected across the area. The first sweeping through between 100am and 400am with a line of showers and thunderstorms. A second burst of wind is expected between 400am and 800am or so and this burst may be more widespread. Wind gusts to around 60 mph will be possible across all of the Southwest quarter of Lower Michigan overnight and into Sunday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ For more information from the National Weather Service visit https://weather.gov/grr DUKE
5 follow-up statements
003 WWUS73 KGRR 052049 NPWGRR URGENT - WEATHER MESSAGE National Weather Service Grand Rapids MI 349 PM EST Sat Mar 5 2022 MIZ037>040-043>046-050>052-056>059-064>067-071>074-060500- /O.CON.KGRR.HW.W.0001.220306T0500Z-220306T1800Z/ Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- Including the cities of Ludington, Baldwin, Reed City, Clare, Hart, Fremont, Big Rapids, Mount Pleasant, Muskegon, Greenville, Alma, Grand Haven, Jenison, Grand Rapids, Ionia, St. Johns, Holland, Hastings, Charlotte, Lansing, South Haven, Kalamazoo, Battle Creek, and Jackson 349 PM EST Sat Mar 5 2022 ...HIGH WIND WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 1 PM EST SUNDAY... * WHAT...Southwest winds 25 to 35 mph with gusts to around 60 mph expected. * WHERE...Portions of central, south central, southwest and west central Michigan. * WHEN...From midnight tonight to 1 PM EST Sunday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...Two separate bursts of wind are expected across the area. The first sweeping through between 100am and 400am with a line of showers and thunderstorms. A second burst of wind is expected between 400am and 900am or so and this burst may be more widespread. Wind gusts to around 60 mph will be possible across all of the Southwest quarter of Lower Michigan overnight and into Sunday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ For more information from the National Weather Service visit https://weather.gov/grr
930 WWUS73 KGRR 060206 NPWGRR URGENT - WEATHER MESSAGE National Weather Service Grand Rapids MI 906 PM EST Sat Mar 5 2022 MIZ037>040-043>046-050>052-056>059-064>067-071>074-061015- /O.CON.KGRR.HW.W.0001.220306T0500Z-220306T1800Z/ Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- Including the cities of Ludington, Baldwin, Reed City, Clare, Hart, Fremont, Big Rapids, Mount Pleasant, Muskegon, Greenville, Alma, Grand Haven, Jenison, Grand Rapids, Ionia, St. Johns, Holland, Hastings, Charlotte, Lansing, South Haven, Kalamazoo, Battle Creek, and Jackson 906 PM EST Sat Mar 5 2022 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 1 PM EST SUNDAY... * WHAT...Southwest wind gusts to around 60 mph. * WHERE...Portions of central, south central, southwest and west central Michigan. * WHEN...From midnight tonight to 1 PM EST Sunday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ For more information from the National Weather Service visit https://weather.gov/grr
658 WWUS73 KGRR 060840 NPWGRR URGENT - WEATHER MESSAGE National Weather Service Grand Rapids MI 340 AM EST Sun Mar 6 2022 MIZ037>040-043>046-050>052-056>059-064>067-071>074-061645- /O.CON.KGRR.HW.W.0001.000000T0000Z-220306T1800Z/ Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- Including the cities of Ludington, Baldwin, Reed City, Clare, Hart, Fremont, Big Rapids, Mount Pleasant, Muskegon, Greenville, Alma, Grand Haven, Jenison, Grand Rapids, Ionia, St. Johns, Holland, Hastings, Charlotte, Lansing, South Haven, Kalamazoo, Battle Creek, and Jackson 340 AM EST Sun Mar 6 2022 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 1 PM EST THIS AFTERNOON... * WHAT...Southwest winds 20 to 30 mph with gusts up to 60 mph. * WHERE...Portions of central, south central, southwest and west central Michigan. * WHEN...Until 1 PM EST this afternoon. * IMPACTS...Damaging winds will blow down trees and power lines. Scattered to numerous power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ For more information from the National Weather Service visit https://weather.gov/grr
776 WWUS73 KGRR 061512 NPWGRR URGENT - WEATHER MESSAGE National Weather Service Grand Rapids MI 1012 AM EST Sun Mar 6 2022 MIZ037>040-043>046-050>052-056>059-064>067-071>074-061800- /O.CON.KGRR.HW.W.0001.000000T0000Z-220306T1800Z/ Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- Including the cities of Ludington, Baldwin, Reed City, Clare, Hart, Fremont, Big Rapids, Mount Pleasant, Muskegon, Greenville, Alma, Grand Haven, Jenison, Grand Rapids, Ionia, St. Johns, Holland, Hastings, Charlotte, Lansing, South Haven, Kalamazoo, Battle Creek, and Jackson 1012 AM EST Sun Mar 6 2022 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 1 PM EST THIS AFTERNOON... * WHAT...West winds 20 to 30 mph with gusts of 50 to 60 mph. * WHERE...Portions of central, south central, southwest and west central Michigan. * WHEN...Until 1 PM EST this afternoon. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...The strongest of the wind gusts have likely already occurred during the overnight and early morning hours. However, it will remain windy into the afternoon. Wind gusts in excess of 50 mph will remain possible through 100 PM. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ For more information from the National Weather Service visit https://weather.gov/grr DUKE
255 WWUS73 KGRR 061800 NPWGRR URGENT - WEATHER MESSAGE National Weather Service Grand Rapids MI 100 PM EST Sun Mar 6 2022 MIZ037>040-043>046-050>052-056>059-064>067-071>074-061900- /O.EXP.KGRR.HW.W.0001.000000T0000Z-220306T1800Z/ Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- Including the cities of Ludington, Baldwin, Reed City, Clare, Hart, Fremont, Big Rapids, Mount Pleasant, Muskegon, Greenville, Alma, Grand Haven, Jenison, Grand Rapids, Ionia, St. Johns, Holland, Hastings, Charlotte, Lansing, South Haven, Kalamazoo, Battle Creek, and Jackson 100 PM EST Sun Mar 6 2022 ...HIGH WIND WARNING WILL EXPIRE AT 1 PM EST THIS AFTERNOON... Winds will continue to diminish through the afternoon and into the evening hours. Damaging wind gusts are no longer expected and the High Wind Warning will be allowed to expire at 1 PM. $$ For more information from the National Weather Service visit https://weather.gov/grr DUKE
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this high wind warning went out at Mar 5, 11:29 AM EST, 4 minutes earlier.
Area forecast discussion, Mar 5, 11:29 AM EST, 4 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
1129 AM EST Sat Mar 5 2022
LATEST UPDATE...
Update
.UPDATE...
Issued at 1129 AM EST Sat Mar 5 2022
We have decided to go ahead and upgrade the High Wind Watch to a
High Wind Warning this morning. The High Wind Warning will run
from midnight tonight to 100pm on Sunday.
There are two bursts of wind that we are concerned about. The
first is with a convective line of showers and thunderstorms that
will sweep rapidly across the area between roughly 100am and
400am. This line will have a very strong low level jet aloft that
any downward transfer of momentum will be able to tap. Wind speeds
between 2,000ft and 5,000ft are between 60-70 knots.
The second burst of wind will be along the cold front and will be
associated with the gradient itself. This wind will sweep through
the area between 400am and 100pm on Sunday morning. This may
actually be the worst of the two wind bursts and will slam into
the lakeshore counties between 400am and 500am and sweep east
through 800am. The winds will remain gusty and strong even into
the afternoon.
&&
.DISCUSSION...(Today through next Friday)
Issued at 320 AM EST Sat Mar 5 2022
Warm front lifts through lower MI mid to late morning setting up
strong WAA across west MI. While this strong WAA leads to a breezy
afternoon/evening, warm nose in the 850-900mb layer greatly limits
any potential mixing down of 40+kt winds at/above 800mb, with
afternoon wind gusts only topping out around 20-25mph. Some degree
of clearing is expected this afternoon once the front fully clears
the area, with best potential mostly sunny skies being along the I-
94 corridor. As a result, these areas have a good shot of seeing
highs in the low 60s today. Will be tougher for areas north of Grand
Rapids to get much higher than the low to mid 50s due to longer
residence time of cloud cover and later timing of the core of the
warm sector reaching the area. Mid-level shortwave reaches the
western Great Lakes late this evening increasing precip chances from
west to east between 02-06Z tonight. Strongest forced ascent
associated with the wave occurs over the UP and northern lower MI
aided by left exit region dynamics of the accompanying jet streak.
That said, model guidance continues to show respectable ascent
across the northern half of the CWA, in particular over areas
northwest of a Muskegon-Clare line where QPF up to 0.25" is
possible. Rain amounts decrease the further south you go due to
displacement from favorable upper level divergence.
Main area of concern with these showers (and perhaps an isolated
thunderstorm) is the potential for strong wind gusts at the surface.
Shower activity coincides with strengthening LLJ that begins to
expand into west MI from the southwest. Winds at 900mb increase to
50+kt by midnight with forecast soundings showing wet bulb cooling
eliminating the low level inversion. With profiles turning more
neutral, will not be difficult for showers to pull these stronger
wind to the surface leading to gusts of 50-60mph. The still
deepening surface low and parent upper level wave track across the
northern Great Lakes Sunday morning which will sweep a strong cold
front across the area between ~08-12Z. Additional scattered
showers/t-storms are possible along this front given the strong
forcing (plus CAPE around 400 J/kg) which again will be able to
generate strong gusts at the surface as rain pulls momentum towards
the ground. While the High Wind Watch is partly to cover this
potential, strongest wind gusts accompany/follow in the wake of the
cold front. Post-frontal mixing combined with the now 60-70kt LLJ,
continues to support gusts near 60mph through Sunday morning for
much of western MI. With these winds still 24hrs out, will maintain
the Watch and let the day shift make the final call with the latest
model guidance. Winds quickly diminish over the second half of the
day Sunday as the low rapidly moves into eastern Canada relaxing the
local pressure gradient.
Next wave ejects out of the Desert Southwest late Sunday and quickly
reaches the Ohio Valley early Monday. 00Z runs continue to move into
agreement in precip overspreading the southern 2/3rd's of the CWA
between ~09Z and 12Z with the northern 1/3rd being a bit delayed
more until 12-18Z. Main uncertainty at this point is what the p-
type will be. Currently temperatures at onset and through the first
few hours hover around freezing to slightly above freezing (for
areas south of Grand Rapids) supporting rain-snow mix-particularly
over the southern half of the area. Once the low tracks in the
Northeast late Monday afternoon/evening, northwest flow on the
backside of the low draws much colder air (850mb temps fall from -3C
to -10C) into lower MI transitioning lingering precip to all snow.
Lower ratios and marginal temps through the bulk of the snow will
limit accumulations to a general 0.5-1.5" across the CWA with
amounts greater than this dependent on if deformation/snowfall rates
overachieve to outpace melting.
&&
.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 621 AM EST Sat Mar 5 2022
Wind will become an aviation impact this evening and more so
tonight as a powerful low level jet moves in. This will likely
lead to wind shear for all sites. Several lines of showers will
track through tonight as well and there could be a few storms
around. Local wind gust may top 50 knots in any heavier shower.
The winds will veer southwest tonight as a cold front approaches
from the west. Mostly VFR weather is expected but ceilings will
lower in any shower potentially to MVFR tonight.
&&
.MARINE...
Issued at 320 AM EST Sat Mar 5 2022
Deepening low pressure tracks into the upper Great Lakes this
evening/tonight. S/SW winds strengthen over the course of the
afternoon as the low approaches with gales possible after 00Z
this evening. As a result, a Gale Warning is now in effect 00-18Z
Sunday. A strong cold front sweeps across the area Sunday morning
bringing the strongest winds gusts with higher end gales likely
(40-45kts of the west). Winds diminish Sunday afternoon as low
pressure quickly departs the region.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...High Wind Warning from midnight tonight to 1 PM EST Sunday for
MIZ037>040-043>046-050>052-056>059-064>067-071>074.
LM...Gale Warning from 7 PM this evening to 1 PM EST Sunday for
LMZ844>849.
&&
UPDATE...Duke
DISCUSSION...KDK
AVIATION...MJS
MARINE...KDKHazardous weather outlook, Mar 5, 3:48 AM EST, 7 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI Issued by National Weather Service Detroit/Pontiac MI 348 AM EST Sat Mar 5 2022 MIZ037>040-043>046-050>052-056>059-064>067-071>074-060915- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 348 AM EST Sat Mar 5 2022 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Showers and thunderstorms could bring strong wind gusts (up to 50-60mph) late tonight. A High Wind Watch remains in effect tonight into Sunday as a result. Scattered power outages are possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday A strong cold front sweeps across the area Sunday morning bringing the best potential for strong wind gusts of 50-60mph. A High Wind Watch remains in effect through noon Sunday. Scattered power outages are possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. LMZ844>849-060915- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 348 AM EST Sat Mar 5 2022 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight A Gale Warning is in effect for all nearshore waters this evening into early Sunday afternoon. Please refer to the latest marine forecasts for details. .DAYS TWO THROUGH SEVEN...Sunday through Friday A Gale Warning is in effect through early Sunday afternoon. Please refer to the latest marine forecasts for details. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 5, 3:35 AM EST | Gale Warning | GRR | 33 hr |
Nearby
High Wind Warnings in Michigan, 2022Every high wind warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.